Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2004, 11:00 PM MDT for Roosevelt County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 11:00 PM MDT (05:00 UTC)
- Expired
- Aug 5, 2004, 1:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Roosevelt County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- -105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 050502
FFWABQ
NMC041-050700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 PM MDT WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO
* UNTIL 100 AM MDT
* AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN 15 MILES SOUTH OF ELIDA...OR
ABOUT 35 MILES SOUTHWEST OF PORTALES...MOVING EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE CAUSEY...DORA...LINGO...
MILNESAND AND PEP
THIS WARNING REPLACES THE FLASH FLOOD WARNING WHICH WAS IN EFFECT
UNTIL 1100 PM MDT FOR ROOSEVELT COUNTY.
AT 1030 PM MDT...THE PUBLIC REPORTED ROUTE 206 WAS UNDER WATER
3 MILES SOUTH OF DORA. ROUTES 258...262 AND 114 ARE ALSO SUBJECT
TO FLOODING TONIGHT.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.
LAT...LON 3402 10304 3398 10383 3384 10385 3385 10370
3366 10371 3365 10350 3357 10349 3357 10306
$$
191 follow-up statement
000 WGUS75 KABQ 050708 FFSABQ NMC041-050715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 100 AM MDT THU AUG 5 2004 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN ROOSEVELT COUNTY IN NEW MEXICO... ALTHOUGH THE FLASH FLOOD WARNING HAS EXPIRED...ANOTHER AREA OF SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED TO MOVE OVER ROOSEVELT COUNTY BETWEEN 100 AM AND 300 AM. THE ADDITIONAL RAIN...ALTHOUGH NOT EXPECTED TO BE AS HEAVY...MAY NOT ALLOW RUNOFF FROM EARLIER HEAVY RAINS...TO RECEDE AS QUICKLY. ROADS AND LOW WATER CROSSINGS WHICH WERE AFFECTED EARLIER IN THE EVENING BY HEAVY RAINS MAY STILL BE UNDER WATER OVERNIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. REMEMBER...TURN AROUND DON/T DROWN. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 8:44 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 4, 8:44 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 844 PM MDT WED AUG 4 2004 .UPDATE...THUNDERSTORM FORECAST GENERALLY ON TRACK WITH CONVECTION CONTINUING OVERNIGHT. AREA OF GREATEST CONCERN IS NOW IN FAR SE WHERE HEAVY RAINS WILL CONTINUE UNTIL AT LEAST 10 PM. CURRENT FORECAST HAS SCATTERED THUNDER OVERNIGHT WITH ISOLATED IN FAR NW. NORTHERN MOUNTAINS SORT OF LEFT OUT THUS FAR BUT CURRENT NORTH NORTHEAST TRAJECTORIES OF STORMS COULD GIVE THEM SOME ACTIVITY YET. WITH TEMPERATURE AND WIND FORECASTS ALSO ON TRACK...WILL NOT ISSUE ANY EVENING UPDATE...KD && .PREV DISCUSSION...300 PM MDT WED AUG 4 2004 VERY ACTIVE EVENING EXPECTED OVER THE CWA WITH CONVECTION ALREADY BREAKING OUT WITH ADDITIONAL STORMS EXPECTED. FORECAST CHALLENGES FOR THIS PACKAGE INCLUDE PCPN COVERAGE AND HEADLINE CONCERNS. UPPER LEVEL HIGH CURRENTLY IN THE PROCESS OF RETROGRADING TO THE WEST WITH CENTER OF CIRCULATION LOCATED NEAR SE NM/TX BORDER. IN RESPONSE...500MB FLOW HAS SHIFTED TO A SLY COMPONENT OVER THE WRN HALF OF THE STATE. REGIONAL RAOBS THIS MORNING NOTED LOWER PWATS COMPARED TO THE LAST FEW DAYS. HOWEVER...MID/UPPER LEVEL MOISTURE FROM THE S CONTINUES TO ADVECT INTO THE DESERT SW...COMPLIMENTS OF THE UPPER HIGH. SFC BOUNDARY HAS CLEARED A GOOD PORTION OF THE ERN PLAINS WITH DEEP ELY FLOW ALL THE WAY TO 5K FT NOTED ON THE KTCC PROFILER. MOISTURE AND INSTABILITY...COMBINED WITH SYNOPTIC SCALE OROGRAPHIC LIFT AS WELL AS UPPER LEVEL ENERGY SWINGING AROUND THE UPPER HIGH...INGREDIENTS HAVE COME TOGETHER TO PROVIDE A GOOD THREAT FOR PCPN STATEWIDE. THE LEAST ACTIVE LOCATIONS WILL BE OVER THE NW PLATEAU/NW MTS...HOWEVER LOW LEVEL MOISTURE SHOULD INCREASE DURING THE EVENING AND SCATTERED ACTIVITY IS POSSIBLE. WITH ALL THIS IN MIND...PAINTED MID TO HIGH GRADE SCATTERED POPS OVER MOST LOCATIONS WITH LIKELY CATEGORY ALONG THE ERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN. SEVERE WEATHER IS A POSSIBILITY THIS EVENING...MAINLY LARGE HAIL AND STRONG GUSTY WINDS. SEE LATEST SWOMCD FOR ADDITIONAL INFORMATION. WITH UPPER HIGH STRADDLING THE STATE...STEERING FLOW WILL BE RATHER WEAK. THEREFORE...EXPECT HEAVY RAINFALL PRODUCING LOCAL FLOODING. WILL HOLD OFF ON FLOOD HEADLINES FOR TONIGHT AS FLOOD CONCERNS SHOULD REMAIN OF THE ISOLATED NATURE. ELY SURFACE FLOW COUPLED WITH CONVECTIVE OUTFLOW WINDS SHOULD ALLOW EAST CANYONS WINDS TO DEVELOP...POSSIBLY BEFORE SUNSET. THURS WILL BE ANOTHER ACTIVE DAY OVER MUCH OF THE CWA. UPPER HIGH DRIFTS TO THE SW CORNER OF THE STATE...SHIFTING THE FLOW TO A W/SW DIRECTION. A SHORTWAVE WILL RIDE THE NRN PERIPHERY OF THE RIDGE. WITH INGREDIENTS FAIRLY SIMILAR COMPARED TO THIS AFTERNOON...MID TO UPPER GRADE SCATTERED POPS ARE GRANTED ONCE AGAIN. CONCERNED ABOUT ISSUING A FLOOD WATCH FOR FLASHING FLOODING FOR THURS...ESPECIALLY OVER THE NE PORTION OF THE STATE. FOR NOW...WILL HOLD OFF AND WILL ADVISE LATER SHIFTS TO MONITOR WHERE THE HEAVIEST ACTIVITY/TROUBLE SPOTS DEVELOP TONIGHT. WITH FOCUS ON NEAR TERM...TOOK ONLY A QUICK GLANCE AT THE EXTENDED. DID NOT MAKE ANY SIGNIFICANT CHANGES AS INHERITED GRIDS PAINTED A GOOD PICTURE. UPPER LEVEL HIGH PROGGED TO SHIFT TO SRN AZ GIVING N/NW FLOW OVER THE LAND OF ENCHANTMENT. GFS STILL ADVERTISING NEXT SURFACE BOUNDARY PUSHING THROUGH THE ERN PLAINS STARTING SUNDAY AFTERNOON. TEMPS THROUGH ALL SEVEN DAYS LOOKED GOOD OVERALL...DP && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 19
Hazardous weather outlook, Aug 4, 6:00 AM MDT, 17 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED AUG 4 2004 NMZ001>021-026-051200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...GUSTY MICROBURST WINDS OF 30 TO 40 MPH COULD OCCUR NEAR THUNDERSTORMS. THUNDERSTORMS TONIGHT COULD PRODUCE AREAS OF HEAVY RAIN. THE AREA MOST FAVORED WILL BE THE NORTHEAST QUARTER. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE ANTICIPATED TO INCREASE IN AREAL COVERAGE ON THURSDAY. A FEW OF THESE STORMS COULD ONCE AGAIN PRODUCE HEAVY RAIN. A COMBINATION OF A WEAKENING COLD FRONT...UPPER AIR DISTURBANCES AND AN INFLUX OF MOISTURE WILL BE THE INGREDIENTS NEEDED TO PRODUCE THE HEAVY RAIN. ANY AREA COULD SEE LOCALLIZED FLOODING WITH THE NORTHEAST AND EASTERN HIGH PLANS HAVING THE BEST CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 49
In the hours before
Local storm report, Aug 4, 5:46 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL ALBUQUERQUE 35.12N 106.62W
08/04/2004 0.88 INCH BERNALILLO NM PUBLIC
EAST END OF INDIAN SCHOOL ROAD
0535 PM FLASH FLOOD ALBUQUERQUE 35.12N 106.62W
08/04/2004 BERNALILLO NM NWS EMPLOYEE
INTERSECTION OF CENTRAL AND TRAMWAY FLOODED
&&
KDLocal storm report, Aug 4, 6:57 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 5 N CLOVIS 34.48N 103.20W
08/04/2004 1.00 INCH CURRY NM TRAINED SPOTTER
&&
KDThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:44 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 46 min |
| Aug 4, 7:35 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 40 min |
| Aug 4, 8:15 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 45 min |
| Aug 4, 9:07 PM MDT | Flash Flood Warning | ABQ | Roosevelt | 113 min |
| Aug 4, 11:55 PM MDT | Flash Flood Warning | ABQ | Chaves | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.